Kansas, 2023

High Wind in Kansas, March 16, 2023

March 16, 2023 · NWS GLD · 1 event in 1 county or zone

On the 16th a low pressure system moved over the Rockies bringing strong to high winds to Wichita County, Kansas during the early morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On the 16th a low pressure system moved over the Rockies bringing strong to high winds to Wichita County, Kansas during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 16, 3:27 AM CST, 18 minutes earlier.

Area forecast discussion, Mar 16, 3:27 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
327 AM MDT Thu Mar 16 2023

.SHORT TERM...(Today and Friday)
Issued at 253 AM MDT Thu Mar 16 2023

Latest upper air analysis shows a trough over the Inter-Mountain
West.  Ahead of the trough water vapor imagery showed disorganized
areas of saturated air moving northward in the flow over the Plains.
At the surface a strong cold front had moved through the forecast
area.  Behind the front the temperatures had not dropped as quickly
as thought.  A corridor of strong wind gusts accompanied the front
through the forecast area.  There was one gust just over 60 MPH as
the front moved through.  North wind gusts varied from 40-55 MPH
behind the front.  Precipitation was mostly rain over the forecast
area at this time.  However the cooler air moving in to the
northwest had caused the rain to change to snow.

Today the cold front will be southeast of the forecast area.  This
is earlier than what was shown yesterday.  Behind the front weak,
disorganized frontogenesis moves through the forecast area.  This
should generate precipitation across the forecast area ahead of the
trough axis.  The CAA behind the front will cause the rain to change
to snow through the morning.  The snow should end from west to east
by the afternoon, if not sooner.  Meanwhile north winds will remain
fairly consistent in intensity through the morning, then gradually
decline during the afternoon as the stronger low level winds shift
east of the forecast area.  The current forecast may have the wind
gusts too high for the late morning.  Latest model probability has
the greatest potential for gusts of 60 MPH over the southwest part
of the forecast area. Temperatures may warm a few degrees mid day.
However the wind chills will remain in the teens. Due to the
precipitation shifting more into Nebraska, am not as concerned about
the threat for blowing snow.

Tonight north winds will rapidly decline as the temperatures cool
and a surface high pressure moves in. Lows will fall into the teens
as clouds clear, which will allow for good radiational cooling.

Friday will be dry as subsidence in the northwest flow continue over
the forecast area as the closed low continues eastward.  Northwest
winds become breezy as temperatures warm, allowing the breezy low
level winds to reach the ground.  The cloud cover and reduced CAA
will allow temperatures to warm more than today.

Friday night north winds will lighten.  Lows will be similar to last
night.

.LONG TERM...(Saturday through Wednesday)
Issued at 326 AM MDT Thu Mar 16 2023

As we begin the weekend, the Tri-State area is expected to be dry as
we sit under northwest flow loft. Guidance has slowed down some on
the progression of an upper ridge as the upper low over Manitoba
strengthens causing the ridge to amplify along the West Coast.
Saturday is currently expected to have temperatures in the mid 30s
to lower 40s for highs and overnight lows in the low to mid teens.
Sunday looks to be a bit warmer with highs in the mid 40s and
overnight lows in the 20s.

Guidance is struggling to resolve the upper level pattern Sunday
through the remainder of the period. The lower level pattern is in
better agreement with a lee surface trough deepening along the Front
Range on Sunday. The surface trough looks to stick around for
majority of the week as it broadens over the Tri-State area with
weak disturbances. There is potential for more precipitation
beginning Monday evening as one of the aforementioned disturbances
moves over the area. The precipitation chances look to stick around
through the end of the period. With daytime heating, we could see
some rain before it transitions back to a wintry mix or even light
snow during the evening to overnight hours. Little to no
accumulation is currently expected.

Temperatures look to gradually improve early next week. Monday highs
in the 50s are possible with overnight lows in the upper 20s to
lower 30s. Tuesday is currently expected to be in the 50s to lower
60s for highs and in the 30s to lower 40s overnight. On Wednesday,
temperatures look to continue warming during the day with highs in
the mid 50s to upper 60s. Overnight lows could be a little cooler
Wednesday night with temperatures in the upper 20s to 30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1015 PM MDT Wed Mar 15 2023

KGLD...VFR conditions are expected from taf issuance through 07z.
Northerly winds gusting to 35kts are expected. From 08z-18z, sub
VFR conditions are expected as light rain mixes with then changes
to light snow, producing some reduced visibilities in the 12z-14z
timeframe. Winds during the 09z-18z timeframe will remain from the
north, gusting up to 45kts. After 19z, VFR conditions return.
Northerly winds continue to gust in the 35 to 45kt range through
00z, quickly decreasing below 11kts after 03z.

KMCK...VFR conditions are expected from taf issuance through 08z.
Northerly winds gusting up to 30kts are expected. From 09z-17z,
sub VFR conditions are expected as light rain mixes with then
changes to light snow, producing some reduced visibilities in the
11z-14z timeframe. Winds from 09z-17z remain from the north,
gusting up to 40kts or so. After 18z, VFR conditions return.
Northerly winds continue to gust in the 25 to 40kt range through
04z, quickly decreasing below 11kts after 05z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...KMK
AVIATION...99
Hazardous weather outlook, Mar 16, 2:58 AM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
258 AM MDT Thu Mar 16 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
258 AM MDT Thu Mar 16 2023 /358 AM CDT Thu Mar 16 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong northerly winds will persist through the day. Sustained winds
ranging from 25 to 40 mph and gusts up to 55 mph are expected. Wind
of this magnitude may create difficult travel conditions for high
profile vehicles, especially on west-east routes such as Interstate
70, where cross winds will be strongest. Locally hazardous travel
conditions associated with blowing snow are also possible, mainly
along and north of Interstate 70. Light snow will end from west to
east late Thursday morning and early Thursday afternoon. Little in
the way of snow accumulation is anticipated.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Wind chill readings will fall into the single digits during the
early morning hours on Friday, Saturday, and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JTL

In the hours before

Local storm report, Mar 16, 12:03 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 AM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     NON-TSTM WND GST 5 S BURLINGTON          39.24N 102.28W
03/16/2023  M60 MPH          KIT CARSON         CO   ASOS

&&
Local storm report, Mar 16, 12:15 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1215 AM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
03/16/2023  M51 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Mar 16, 2:26 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 AM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     NON-TSTM WND GST 2 NNE GOODLAND          39.37N 101.70W
03/16/2023  M56 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Mar 16, 2:48 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
248 AM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     NON-TSTM WND GST 3 N COLBY               39.43N 101.05W
03/16/2023  M50 MPH          THOMAS             KS   AWOS

&&
Local storm report, Mar 16, 3:37 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 AM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 AM     NON-TSTM WND GST 9 WSW WINONA            39.00N 101.39W
03/16/2023  M60 MPH          LOGAN              KS   MESONET

            MESONET STATION UP840 9.0 W WINONA (UPR).

&&
Local storm report, Mar 16, 3:38 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 AM MDT THU MAR 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     NON-TSTM WND GST 2 E ARAPAHOE            38.85N 102.13W
03/16/2023  M63 MPH          CHEYENNE           CO   MESONET

            MESONET STATION UP694 2.2 E ARAPAHOE (UPR).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Wichita

When
March 16, 3:45 AM CST
Where
Wichita forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -101.347 (the zone’s center; the record gives no point)

Strong winds were observed during the morning hours with a brief period of high winds gusting to 60 mph observed via a mesonet station in Leoti, Kansas.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087933.